Document Type : Case Report
Department of Anesthesiology and Critical Care, Clinique de la Sauvegarde, Ramsay Santé, Lyon, France
Background: Paradoxical reactions (PR) to benzodiazepines are well-known, but PR can also follow sedation by propofol, although this has been reported only in the context of operating room anesthesia. We report a rare case of paradoxical excitement induced by midazolam and propofol.
Case presentation: A 78-year-old patient presented with multiorgan failure secondary to infectious pneumopathy. During intensive care unit (ICU) stay, he experienced 2 episodes of ventilator-acquired pneumonia and 1 of acute kidney failure requiring renal replacement therapy. Throughout the stay, he showed restlessness, uncontrollable muscle spasms and stiffness without any neurological focus. Paradoxical reaction to midazolam and to propofol was diagnosed; difficult withdrawal was followed by favorable progression.
Conclusion: PR in the ICU context is exceptional. The present case is unique, with severe PR not only to midazolam but also to propofol. This etiology, with difficult withdrawal, should be considered after ruling out all classical etiologies for refractory agitation.